Colorado, 2023

Damaging Wind in Colorado, July 28, 2023

July 28, 2023 · NWS GLD · 1 event in 1 county or zone

In the evening of the 28th, storms formed in northeastern Colorado and moved eastward producing a single gust of 80 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the evening of the 28th, storms formed in northeastern Colorado and moved eastward producing a single gust of 80 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 4:04 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 28, 4:04 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
504 PM MDT Fri Jul 28 2023

.SHORT TERM...(This evening through Monday)
Issued at 315 PM MDT Fri Jul 28 2023

Tonight...a potentially high impact event is in store for a small
portion of the area through about 10 PM MDT (11 PM CDT) this
evening. Convection moving off the Cheyenne Ridge and Palmer Divide
is forecast to move toward each other this evening, creating a
line/broken line of strong to potentially severe thunderstorms
moving generally east along and north of Interstate 70.

The 12z GFS model (which does very well with our dust storm events
the past few years, both convective and non-convective) is showing
support for blowing dust/dust storm conditions, supported by local
office research. 0.5-1km wind speeds of at least 43kts (one key
parameter) are forecast to move toward the Yuma/Cheyenne (CO) border
by 00z, continuing east toward KS Highway 27 by 02z/03z then
weakening. Strong 3 hour pressure rises are forecast behind this
feature which would be associated with a cluster of thunderstorms.
The latest HRRR model runs are emphasizing locations closer to the
Nebraska/Kansas border would be impacted by the higher winds.
Hopefully, the 18z GFS will shed some light on where the higher
wind/dust threat exists. Regardless, conditions are favorable for
thunderstorms producing strong wind gusts and blowing dust from
around 00z-03z/04z generally along and west of KS Highway 25 and
along/north of I-70.

Low temperatures are forecast to range from 60 to 70 degrees.

Saturday-Saturday night...the forecast area remains under northwest
flow aloft, in between an upper level ridge centered over the Palmer
Divide and low pressure over eastern Canada. It appears there will
be another weather system moving through parts of the area from the
northwest during the overnight hours, supporting a chance for strong
to potentially severe thunderstorms. High temperatures finally cool
a bit with lower to middle 90s advertised, in line with typical
mixing at 850mb and a blend of the better performing temperature
guidance from the past 7 days. Low temperatures are forecast to be
in the lower to upper 60s.

Sunday-Sunday night...upper level ridging strengthens over the area
with limited chances for thunderstorms as moisture is lacking.
Slight chance pops are confined to the northwest through northern
counties where a weather system moves across from the southwest, on
the backside of the upper ridge center. High temperatures are
forecast to be in the lower to middle 90s. Low temperatures are
forecast to be in the middle 60s to around 70.

Monday...dry weather is expected during the day. High temperatures
return back into the lower 90s to around 102 degrees. Heat index
values are currently forecast to remain in the 90s, maybe a few
spots hitting 100 degrees.

.LONG TERM...(Tuesday through Friday)
Issued at 211 PM MDT Fri Jul 28 2023

For the long term, the mid part of the week is forecasted to see a
continuance of the hot temperatures. However, a system may move
through around Thursday that could cool us to a few degrees below
average.

For Tuesday and Wednesday, the hot temperatures continue with high
temperatures forecasted to be in the 90's and 100's. There will
still be the potential for afternoon/evening thunderstorms, maybe
more so than prior days as the ridge over the Central CONUS flattens
and the Tri-state area returns to more northwesterly flow. With a
few shortwaves potentially moving through, the area could see storms
that will generally come from the west and move east into the area.
Heavy rain could be possible with PWATs climbing into the 75th or
higher percentile. Strong wind gusts would also be possible as there
could be drier areas (especially southwest) that will lead to an
inverted V sounding and higher DCAPE.

For Thursday and beyond, a system and cold front with the upper low
moving across the Northern CONUS will help increase storm chances
and potentially bring cooler temperatures. Currently, it looks like
the passage would be early Thursday, but ensemble surface pressure
spreads show a variation of 24 hours in either direction, but
favoring later into Thursday. When the front does move through,
storms should fire and heavy rain and flooding could be a
possibility if the front stalls over the area. Otherwise, cooler
temperatures in the 80's are possible going into the weekend.
However, 500mb spreads are showing the potential for the ridge over
the rockies to amplify which could bring warmer temperatures and
lower storm chances by pushing shortwaves further north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 503 PM MDT Fri Jul 28 2023

For KGLD, VFR conditions currently expected, but from 03z-06z
storms are possible. Guidance not putting a storm close to the
terminal so VCTS for now. Also, blowing dust may also occur that
may drop visibility to 5sm at times.

Winds may be gusty and will augment if conditions warrant. Winds
in general will meander from southeast to northeast 10kts or
less. Some light/variable possible between 03z-15z Saturday.

For KMCK, VFR conditions through the forecast period with mainly
SCT-BKN mid and high clouds. Winds, meandering from the north
through east around 10kts or less.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
     029.

CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.

&&

SHORT TERM...DDT
LONG TERM...KAK
AVIATION...JN
Hazardous weather outlook, Jul 28, 5:27 PM MST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
627 PM MDT Fri Jul 28 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
627 PM MDT Fri Jul 28 2023 /727 PM CDT Fri Jul 28 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS EVENING...

A Heat Advisory remains in effect for portions of the area this
evening, mainly along and east of Highway 83.

Scattered strong to severe thunderstorms are anticipated to move
into far eastern Colorado around 6 or 7 PM MDT, continuing east into
parts of western Kansas and extreme southwest Nebraska through about
midnight before slowly dissipating and weakening.

The primary hazards will be damaging wind gusts up to 70 mph and
hail up to one inch in diameter. There will be a heightened threat
for blowing dust and significant reductions in visibility on the
leading edge any thunderstorm outflow that develops with blowing dust
and dust storm conditions possible. The area of greatest concern is
along and west of Kansas Highway 25 and along and north of Interstate
70 from around 6 PM MDT to 10 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Scattered thunderstorms are anticipated to move into the Tri-State
area Saturday night. The primary hazards will be large hail and wind
gusts up to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 6 PM MDT (7 PM CDT) through 10
PM MDT (11 PM CDT). We would appreciate reports of severe weather and
blowing dust via telephone and social media.

In the hours before

Special weather statement, Jul 28, 5:01 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
601 PM MDT Fri Jul 28 2023

COZ090-290045-
Yuma County CO-
601 PM MDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northwestern Yuma
County through 645 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Lone Star, or 14 miles north of Yuma, moving southeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.

This includes Highway 385 between mile markers 260 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4044 10218 3993 10245 4004 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 0000Z 294DEG 20KT 4033 10275

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 28, 5:29 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
629 PM MDT Fri Jul 28 2023

COZ091-290115-
Kit Carson County CO-
629 PM MDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of western Kit Carson
County through 715 PM MDT...

At 628 PM MDT, the public reported a strong thunderstorm near
Flagler, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Mesonet. A weather observation system in Flagler reported a
         45 mph wind gust.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Seibert around 645 PM MDT.

Other locations in the path of this storm include Vona and Stratton.

This includes Interstate 70 in Colorado between mile markers 391 and
423.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3913 10316 3917 10315 3957 10315 3957 10252
      3908 10255 3912 10316
TIME...MOT...LOC 0028Z 268DEG 24KT 3932 10303

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 28, 5:44 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
644 PM MDT Fri Jul 28 2023

COZ090-290115-
Yuma County CO-
644 PM MDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northwestern Yuma
County through 715 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Yuma, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4044 10238 4008 10237 4009 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 0044Z 268DEG 19KT 4021 10270

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Trigg
Special weather statement, Jul 28, 5:53 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
653 PM MDT Fri Jul 28 2023

COZ090-290130-
Yuma County CO-
653 PM MDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of southwestern Yuma
County through 730 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Arickaree School, or 19 miles southwest of Yuma,
moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Yuma
County, including the following locations... Joes, Abarr and Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4000 10280 4000 10279 4010 10279 4009 10254
      3957 10252 3957 10280
TIME...MOT...LOC 0052Z 269DEG 23KT 3988 10292

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jul 28, 6:04 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM MDT Fri Jul 28 2023

COZ090-290145-
Yuma County CO-
704 PM MDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northeastern Yuma
County through 745 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Eckley, or 14 miles northwest of Wray, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Laird, Alvin and
Wauneta.

This includes Highway 385 between mile markers 242 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 4044 10205 4005 10205 4003 10243 4044 10247
TIME...MOT...LOC 0104Z 269DEG 19KT 4022 10242

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jul 28, 6:08 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
708 PM MDT Fri Jul 28 2023

COZ091-290145-
Kit Carson County CO-
708 PM MDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of Kit Carson County
through 745 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bethune, or 5 miles west of Burlington, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Burlington around 720 PM MDT.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 404 and 450.
 Highway 385 between mile markers 170 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3957 10290 3957 10205 3905 10205 3905 10292
TIME...MOT...LOC 0108Z 270DEG 26KT 3928 10238

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 28, 6:22 PM MST
Where
Yuma County, 1.59 mi E of Abarr
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.850, -102.690

Trained spotter reported multiple 3-6 inch diameter limbs were blown down due to the thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117585.